Format

Send to

Choose Destination
Clin Med Insights Case Rep. 2014 Nov 17;7:127-9. doi: 10.4137/CCRep.S20086. eCollection 2014.

Acute iodine toxicity from a suspected oral methamphetamine ingestion.

Author information

1
Harrison School of Pharmacy, University Medical Center, Auburn University, Tuscaloosa, AL, USA.

Abstract

BACKGROUND:

Iodine is a naturally occurring element commercially available alone or in a multitude of products. Iodine crystals and iodine tincture are used in the production of methamphetamine. Although rarely fatal, iodine toxicity from oral ingestion can produce distressing gastrointestinal symptoms and systemic symptoms, such as hypotension and tachycardia, from subsequent hypovolemia.

OBJECTIVE:

The objective of this case report is to describe a case of iodine toxicity from suspected oral methamphetamine ingestion.

CASE REPORT:

A male in his early 20's presented with gastrointestinal symptoms, chills, fever, tachycardia, and tachypnea after orally ingesting a substance suspected to be methamphetamine. The patient had elevated levels of serum creatinine, liver function tests, and bands on arrival, which returned to within normal limits by day 4 of admission. Based on the patient's narrow anion gap, halogen levels were ordered on day 3 and indicated iodine toxicity. This is thought to be the first documented case of iodine toxicity secondary to suspected oral methamphetamine abuse.

CONCLUSION:

Considering that the incidence of methamphetamine abuse is expected to continue to rise, clinicians should be aware of potential iodine toxicity in a patient with a history of methamphetamine abuse.

KEYWORDS:

iodine; methamphetamine; toxicity

Supplemental Content

Full text links

Icon for Atypon Icon for PubMed Central
Loading ...
Support Center